Get your Health question answered in 3 easy steps

121 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Infant suffering from severe diarrhea and rashes. Suggest effective medicine

Answered by
Dr.
Dr. Pradeep Kumar

Pediatrician, Cardiology

Practicing since :2006

Answered : 1831 Questions

default
Posted on Wed, 16 Jan 2013 in Child Health
Question: Hello Doctor,

My 9 month baby is suffering from severe diarrhoea ( loose stools for 12-15 times a day) and has severe rashes for 4 days now. 3 days ago he was prescribed the medicines listed below:

1. OFM Suspension - 5ml x 2 times a day
2. Vizylac - 5ml x 2 times a day
3. Lox Jelly (2%) + Betnovate-GM - 4/5 times a day
4. Rashfree at all other times.

There hasn't been much improvement after these medicines. The rash reduced but hasn't healed. One of the ointments in Lox Jelly (2%) or Betnovate-GM makes him scream of pain - I don't know which one. He does not scream on applying Rashfree.

I got a second opinion today and was told that the rash is fungal and its a bacterial infection. The doc also requested a stool test.The medicines prescribed are as below:

1. Tab Norflox - 1/2 Tab x 2 times daily for 5 days
2. Syrup Cyclopam - 2.5 ml x 3 times daily for 5 days
3. Tab Zocon DT - 1 tab for 4 days
4. Sofradex-F Cream x 3 times 5 days followed after 1 hour by
5. Calosoft Lotion x 3 times 5 days
6. Crocin Suspension - 5 ml x 3 times if needed.

I have started using Sofradex and baby has very little pain while applying it.

The report of the stool test is as below:
General:
Colour: Greenish
Consistency: Mucoid
Odour: Foul
Mucus: Large
Occult Blood: Positive (Trace)

Microscopic:
Pus Cells: 4 to 5 /hpf
RBC: 1 to 2 /hpf
Epithelial Cells: Absent
Vegetable Fibres: Occasional
Ova of Parasites: Absent
Fat: Absent
Starch: Absent
Yeast: Absent
Protozoa: Absent

I'm not sure if I should fully switch to the second prescription. It has an antibiotic (Norflox) hence I'm looking for another opinion. I'll really appreciate your help on this.

Thanks,
XXXXXXX
doctor
Answered by Dr. Pradeep Kumar 1 hour later
Hello XXXXXXX
Thanks for the query

Your baby is suffering from dysentery not diarrhea as stool examination is showing presence of mucus and blood. In this age group diarrhea (viral origin) is more common than dysentery (bacterial origin).

In few patients Betnovate GM may cause skin irritation. That is why your physician has prescribed Lox gel(a local anesthetic) to counteract this effect.

There is not much difference between the two prescriptions. Both have prescribed oral antibiotic of same group and ointment containing antifungal and steroid. Your second physician has given oral antifungal(Zocon), which is usually not indicated short term skin infection and calamine lotion to soothen the skin, while your first physician has given you antiprotozoal (metronidazole) and probiotic(vizylac) which I think is needed in this case.
As it is dysentry antibiotic is needed.
So I would suggest you to continue the Ofloxacin and metronidazole syrup (OFM) for 3 more days, probiotic (Enterogermina or Econorm) for 3 days, Zinc syrup( it helps in early recovery from intesinal infection) for 14 days, Ointment Sofra F along with Calasoft lotion.
You can also give cyclopam as there may be some spasm because of increased motility.
Beside this decrease the milk intake as there is transient intolerance to lactose in most of the cases. Give him ORS frequently (50 ml each time after loose stool). Continue feeding as before illness.

I hope this answers your query well.
If you have any further query, I will be very happy to answer.
Wishing him early recovery.
With regards








Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,   ,  
Medical Topics ,  

Recent questions on Gastrointestinal infection

doctor1 MD

Hello doctor, I’m 24yrs female and newly married, we are planning for pregnancy but I’m taking treatment for hormonal imbalance, and have hypothyroidism , my endocrinologist told me that I should not plan for pregnancy for 3 months because I have stomach infection and gave me Ciplox Tz 500 for 5 days, twice a day. Does Ciplox will create any problem in planning pregnancy or make side effects to fetus? Please explain me why I should not be pregnant for 3 months, my husband is very eager for a baby for our life.. Please help me. My medicines are, thyronorm 132.5mcg, and taking calcium and vitamin supplements , Ciplox Tz last week for 5 days. I think still my infection is not yet cured I’m facing the same problems again, Can I take Ciplox Tz for 5 more days again? Thanks

doctor1 MD

Hello Doc Can you help me understanding the cbc report. My mother is suffering from diareah and actue weekness from past 2 days we got the cbc test done today . Please if u could advice if there is any possibilty of XXXXXXX kind of virus and if...

doctor1 MD

Hi doctor my son is teeting had a high fever 39 degrees and diharrea. I thought it may be infection too he got hes two teeth at the bottom. I did a stool test at the lab it says there is bacteria. He seems to have a sore tummy too whenever i touch...

doctor1 MD

I am 64 year old male with previous Kidney stone problems. About a week ago I felt like I had another kidney stone attack on my left side and vomited and after a few hours the pain went away. However I have had constant diarrhea (like going to the...

doctor1 MD

Hi doctor,

My mother was diagnosed with gastrointestine infection about few days ago she was admitted in the hospital they adminitered hermetronidazole through IV and Ciproxin IV she was discharged on the third day but given no other medications but she still is still running fever.

doctor1 MD

HI I am on METROGYL 400 I find the side effects eg severe headache hard to handle can I take Panadol while on this Drug my DR has also given me Clamoxyl 875/125 for Bowel infection how can I prevent this happening again and what causes it this is the 3nd time in 8 months thanks for your help Angie

doctor1 MD

Hi, i'm almost 26 years, 165cm and 64kg, i had a baby by emergency c-section on the 31st May this year, 4 weekslater i was diagnosed with retained product and was also found to have a strain of staffe in my uterus. i spent a week in hospital on antibiotics and then continued them for a further 10 days. i then contracted a bowel infection due to the antibiotics i was on so had another 10 days of antibiotics, before coming down with the same simptoms 2 days after the antibiotics was completed, finding out that i was immune to the original antibiotics so was then put on a 10 day cycle of stronger antibiotics to help. for the last month every time i go to the toilet after having sex with my partner i find blood. what could be causig this and should i make an appointmet to see my doctor?

thank you